Missouri, 2020Flood in Missouri, May 31, 2020
May 31, 2020 · NWS PAH · 1 event in 1 county or zone
A series of heavy rainfall events in mid and late May caused the Mississippi River to rise above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $20,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of heavy rainfall events in mid and late May caused the Mississippi River to rise above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 8:33 AM CST, 27 minutes earlier.
Area forecast discussion, May 31, 8:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
933 AM CDT Sun May 31 2020
.UPDATE...
Issued at 930 AM CDT Sun May 31 2020
Going forecast on track. Temps running a degree or two above
forecast, closest to RAPTL projections. Will adjust accordingly.
Aviation section updated.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 233 AM CDT Sun May 31 2020
Surface high pressure centered over the southern Great Lakes
today will slide through the upper Ohio Valley, then move off the
North Carolina coast by 00z Tuesday. A mid/upper level ridge over
the Plains today will continue to build and gradually shift east
through the early part of the work week. Dry conditions and
temperatures a few degrees below seasonal normals can be expected
again today and tonight as surface flow continues from the
northeast.
By Monday into Monday night, the surface high moving to our east
will bring south winds back to the PAH forecast area. Temperatures
will rebound to near normal readings near 80 degrees Monday, and
near 60 degrees Monday night. Significantly warmer conditions are
expected by Tuesday and Tuesday night with increasing south to
southwest flow. Highs Tuesday will be in the upper 80s to possibly
90 degrees, with lows Tuesday night in the upper 60s.
.LONG TERM...(Wednesday through Saturday)
Issued at 233 AM CDT Sun May 31 2020
Summer like conditions remain in full force for the entirety of the
long term portion of the forecast, as a blocking Southern U.S. High
Pressure system begins as our dominant weather feature. There is a
surface boundary that drops down out of the northern stream into the
forecast picture early in the period. The NBM ensembling suggests
this front introduces a chance of showers/storms as early as late
Wed PM in our northern counties, spreading said chances across the
rest of the FA Wed night and Thursday.
The front is sliced off to our east by Friday, by which time there
is active troffing in the Western and Eastern thirds of the country,
sandwiching ridging High pressure across the Central U.S. A
relative pause (not zero) in pops thus occurs Thursday night into
the weekend, with main (small) chances existing during the most
unstable times of the afternoon/evening heating hours.
Temps will average 5-10F above climo norms, so upper 80s/around 90
for highs, and upper 60s/around 70 for lows, continue in the
forecast.
&&
.AVIATION...
Issued at 930 AM CDT Sun May 31 2020
VFR conditions through Monday. ENE winds 5 to 10 kts today, light
tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 31, 2:11 AM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 AM CDT Sun May 31 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 AM CDT Sun May 31 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a near daily chance of thunderstorms Wednesday afternoon
through Saturday. Lightning and locally heavy rain will be the
primary storm hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, New Madrid
- When
- May 31, 9:00 AM CST to 11:59 PM CST
- Where
- New Madrid County, 1.07 mi SE of New Madrid to 1.56 mi ESE of New Madrid
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.590, -89.516
Minor flooding of the Mississippi River began on the last day of the month. The flooding was minor, consisting of flooded fields, low-lying access roads, and some riverside parkland. Some minor crop damage likely occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, May 31, 20201 death · 1 event
- Damaging Winds in Montana, May 31, 20201 injured · $460,000 · 68 kt wind · 2 events
- Hail and Damaging Winds in Montana, May 31, 20201 in hail · 6 events
- High Wind in Montana, May 31, 202057 kt wind · 5 events
- Hail in South Dakota, May 31, 20201.75 in hail · 3 events
- Flood in Montana, May 31, 20201 event
- Rip Current in California, May 31, 20201 event
- Waterspout in Gulf of Mexico, May 31, 20201 event
- Damaging Wind in Wyoming, May 31, 202051 kt wind · 1 event
- Hail in Wyoming, May 31, 20200.75 in hail · 1 event
- Damaging Wind in Montana, May 31, 202052 kt wind · 1 event
- Hail in South Dakota, May 31, 20201 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885758.